Monatshefte für Mathematik

, Volume 176, Issue 4, pp 503–520 | Cite as

A non-archimedean algebra and the Schwartz impossibility theorem

  • Vieri Benci
  • Lorenzo Luperi BagliniEmail author


In the 1950s L. Schwartz proved his famous impossibility result: for every \( k\in \mathbb {N}\) there does not exist a differential algebra \((\mathfrak {A} ,+,\otimes ,D)\) in which the distributions can be embedded, where \(D\) is a linear operator that extends the distributional derivative and satisfies the Leibnitz rule (namely \(D(u\otimes v)=Du\otimes v+u\otimes Dv\)) and \(\otimes \) is an extension of the pointwise product on \(\mathcal {C}^{0}(\mathbb {R})\). In this paper we prove that, by changing the requests, it is possible to avoid the impossibility result of Schwartz. Namely we prove that it is possible to construct an algebra of functions \((\mathfrak {A,}+,\otimes ,D)\) such that (1) the distributions can be embedded in \(\mathfrak {A}\) in such a way that the restriction of the product to \(\mathcal {C}^{1}(\mathbb {R})\) functions agrees with the pointwise product, namely for every \(f,g\in \mathcal {C}^{1}(\mathbb {R})\)
$$\begin{aligned} \Phi (fg)=\Phi (f)\otimes \Phi \left( g\right) , \end{aligned}$$
and (2) there exists a linear operator \(D:\mathfrak {A}\rightarrow \mathfrak {A }\) that extends the distributional derivative and satisfies a weak form of the Leibnitz rule. The algebra that we construct is an algebra of restricted ultrafunctions, which are generalized functions defined on a subset \(\Sigma \) of a non-archimedean field \(\mathbb {K}\) (with \(\mathbb {R}\subset \Sigma \subset \mathbb {K}\)) and with values in \(\mathbb {K}\). To study the restricted ultrafunctions we will use some techniques of nonstandard analysis.


Ultrafunctions Delta function Distributions Non-archimedean mathematics Nonstandard analysis 

Mathematics Subject Classification

13N99 26E30 26E35 46F30 



The authors would like to thank the referee for his careful reading of the paper.


  1. 1.
    Benci, V.: Ultrafunctions and generalized solutions. In: Advanced Nonlinear Studies 13, 461–486. arXiv:1206.2257 (2013)
  2. 2.
    Benci, V., Luperi Baglini, L.: A model problem for ultrafunctions. In: Proceedings of the EJDE Conference, vol. 21, pp. 11–21 (2014)Google Scholar
  3. 3.
    Benci, V., Luperi Baglini, L.: Basic properties of ultrafunctions. To Appear in the WNDE2012 Conference Proceedings. arXiv:1302.7156 (2014)
  4. 4.
    Colombeau, J.F.: New generalized functions. Multiplication of distributions. Physical applications. Contrib. J. Sebastiao e Silva Port. Math. 41, 57–69 (1982)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Colombeau, J.F.: A multiplication of distributions. J. Math. Anal. Appl. 94, 96–115 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Colombeau, J.F.: New Generalized Functions and Multiplication of Distributions. North Holland, Amsterdam (1984)zbMATHGoogle Scholar
  7. 7.
    Colombeau, J.F.: Elementary Introduction to New Generalized Functions. North Holland, Amsterdam (1985)zbMATHGoogle Scholar
  8. 8.
    Grosser, M., Kunzinger, M., Oberguggenberger, M., Steinbauer, R.: Geometric Theory of Generalized Functions with Applications to General Relativity, Vol. 537 of Mathematics and its Applications. Kluwer Academic Publishers, Dordrecht (2001)CrossRefGoogle Scholar
  9. 9.
    Oberguggenberger, M., Todorov, T.: An embedding of Schwartz distributions in the algebra of asymptotic functions. Int. J. Math. Math. Sci. 21, 417–428 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Robinson, A.: Non-standard Analysis. North Holland, Amsterdam (1966)zbMATHGoogle Scholar
  11. 11.
    Robinson, A.: Function theory on some non-archimedean fields. Am. Math. Mon. 80(6), 87–109 (1973). (part II: papers in the foundations of mathematics)CrossRefzbMATHGoogle Scholar
  12. 12.
    Schwartz, L.: Sur l’impossibilité de la multiplication des distributions. C. R. Acad. Sci. Paris 239, 847–848 (1954)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Todorov, T.: An existence result for solutions for linear partial differential equations with C\(^{\infty }\)-coefficients in an algebra of generalized functions. Trans. Am. Math. Soc. 348, 673–689 (1996)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Wien 2014

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of PisaPisaItaly
  2. 2.Department of Mathematics, College of ScienceKing Saud UniversityRiyadhSaudi Arabia
  3. 3.Faculty of MathematicsUniversity of ViennaViennaAustria

Personalised recommendations